Alert archive / California / Wind Advisories in 2021

Wind Advisory 58, NWS Los Angeles, CA

May 15, 2021

NWS Los Angeles, CA issued this wind advisory at May 15, 2021, 4:32 AM PDT. It took effect at May 15, 2021, 10:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 15, 2021, 4:32 AM PDT (11:32 UTC)
In effect from
May 15, 2021, 10:00 AM PDT
Expired
May 15, 2021, 9:00 PM PDT
In force
11 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

975 
WWUS76 KLOX 151132
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
432 AM PDT Sat May 15 2021

CAZ059-152000-
/O.NEW.KLOX.WI.Y.0058.210515T1700Z-210516T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
432 AM PDT Sat May 15 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 9 PM PDT
THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected. Local gusts to 50 mph around Lake Palmdale and
  adjacent foothills this afternoon. 

* WHERE...Antelope Valley.

* WHEN...From 10 AM this morning to 9 PM PDT this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust
  will make driving difficult. This includes Highways 14 and 138,
  especially near the foothills. Gusty winds could blow around
  unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kaplan
2 follow-up statements
554 
WWUS76 KLOX 151930
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1230 PM PDT Sat May 15 2021

CAZ059-160400-
/O.CON.KLOX.WI.Y.0058.000000T0000Z-210516T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
1230 PM PDT Sat May 15 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph
  expected. Local gusts to 50 mph around Lake Palmdale and
  adjacent foothills.

* WHERE...Antelope Valley.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust 
  will make driving difficult. This includes Highways 14 and 
  138, especially near the foothills. Gusty winds could blow 
  around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Kaplan/Sirard
077 
WWUS76 KLOX 160400
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
900 PM PDT Sat May 15 2021

CAZ059-160500-
/O.EXP.KLOX.WI.Y.0058.000000T0000Z-210516T0400Z/
Antelope Valley-
Including the cities of Lancaster and Palmdale
900 PM PDT Sat May 15 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

While it will remain windy across the Antelope Valley overnight,
winds have generally dropped below advisory levels. However, winds
will remain locally strong with gusts up to 50 mph across some of
the foothill locations tonight through Sunday. Winds are expected
to increase across much of the Antelope Valley again on Sunday
afternoon and evening, potentially requiring another wind
advisory.

$$

Gomberg

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at May 15, 4:26 AM PDT, 6 minutes earlier.

Area forecast discussion, May 15, 4:26 AM PDT, 6 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
426 AM PDT Sat May 15 2021

.SYNOPSIS...15/301 AM.

Night through morning low clouds, patchy fog, and drizzle will continue
through midweek for some coast and valley locations with light rain
possible west of the mountains this weekend. Some locations will
not have much clearing until the afternoon, if at all. Afternoon
temperatures will be cooler than normal through most of next week.

&&

.SHORT TERM (TDY-MON)...15/303 AM.

An upper level low pressure system currently located just north of
San Francisco will become cutoff and remain across northern California
and Nevada today. This will bring increasing cyclonic flow and lowering
H5 heights across the region today. the already stubborn marine layer
will continue to deepen this morning to around 3500 ft. Patchy to
areas of drizzle could affect most areas west of the mountains but
include the coastal slopes this morning with little to no clearing
across the coast this morning. Valleys will see partial clearing
in the afternoon. The onshore gradients between LAX-DAG are trending
3 MB stronger from 24-hours ago at +8.6MB, and should peak just over
+10 MB this afternoon. Therefore will be issuing a Wind Advisory for
the Antelope Valley starting late this morning through mid evening.
SW wind gusts should peak around 45 mph with local gusts to 50
mph around Lake Palmdale and adjacent foothills.

For this evening through Sunday morning, the upper low will hold together
as it pivots SE over Las Vegas and SE California. Good cyclonic flow
will continue with the marine layer or deep moist layer increasing
to around 5000 ft late tonight into Sunday. There will be enough cyclonic
energy aloft, especially across Southern L.A. County to help squeeze
out some additional moisture across the San Gabriel Valley foothills
tonight through Sunday morning where around 0.15-0.20" of rainfall will
be possible for areas like La Canada and La Crescenta, while most other
areas west of the mountains could receive a few hundredths of an inch
through Sunday morning. There will continue to be gusty SW winds across
the Antelope Valley but should remain just below advisory levels as
the onshore gradients weaken slightly. There could be local gusts
to 45 mph around Lake Palmdale, but most areas should peak between
30-40 mph. Some locally gusty winds will also affect the very eastern
portion of SLO interior valleys today as well, but remaining under
wind advisory thresholds.

By Sunday afternoon, the core of the upper low will be positioned over
southern Nevada and eastern Cal where the coldest temps aloft will
be. the NAM-WRF was indicating some marginal instability over the Santa
Barbara and Ventura County Mtns, but latest ensembles and deterministic
models were not picking up on any precip over this area Sunday afternoon
and with the lack of moisture aloft, this seems reasonable. Will brief
the day shift so they can look at new model data and add a slight
chance for showers for this area if needed.

The cooler air aloft behind the low should be able to thin out the clouds
sometime Sunday afternoon, but should linger over much of L.A./VTU Counties
from the coast to coastal slopes. However, there is also the possibility
of the clouds breaking up along the coast in a reverse clearing pattern
thru the afternoon. Temps will remain quite cool for mid May across
the region on Sun, as much as 8-15 deg below normal. By Monday, the
upper low low will eject into the Four Corners region while a ridge
of high pressure starts to build just of the California Coast. High
temps will rebound 3-5 degrees across coastal areas and 5-10 degrees
overall for inland areas where highs overall will continue to remain
slightly below normal for this time of year. May gray pattern will
continue with night through morning low clouds, but not quite as deep,
but still deep enough to affect valley locations.

.LONG TERM (TUE-FRI)...15/424 AM.

Synoptically, expect brief upper level ridging across the region
Tuesday with an additional 2-6 degrees of warming, bringing high
temps to about normal for most coast and coastal valleys, with a
few degrees above normal for interior locations such as the Antelope
Valley and interior SLO county. There will continue to be night through
morning low clouds and patchy fog across coast and valleys. After
that, the ridge will begin to flatten as a 545 DM Low just off the
PAC NW coast becomes elongated N to S increasing a broad trough
over California Wednesday night that will persist through Friday

The May Gray marine layer pattern will continue Wed, with plenty of
night and morning low clouds and fog for the coast and vlys, altho
the S SBA County coast may stay free of the low clouds Tue night into
Wed morning due to northerly flow off the Santa Ynez mtns. Northerly
flow should help to clear out most of the low clouds Wed night into
Thu, except for the southern L.A. County coast, then little in the
way of clouds are expected Thu night into Fri as northerly flow persists.
Otherwise, mostly clear skies can be expected across the region Tue
thru Fri. Overall, a cooling trend will start on Wednesday, with more
significant cooling expected Thursday, then some modest warming starting
Friday. High temps will remain several degrees below seasonal norms
thru Thursday, altho Tue and Fri should be the warmest days with some
inland areas near normal to perhaps even a few degrees above normal.

&&

.AVIATION...15/0014Z.

At 2330z at KLAX... The inversion was around 1400 feet. The top
of the inversion was around 4600 feet with a temperature of about
18 degrees Celsius.

Overall... Moderate to high confidence in the current TAFs.
IFR/MVFR conditions will continue to linger at some locations this
afternoon and some will not clear or may lift above 3000 feet.
Most locations that achieve VFR will return to IFR/MVFR after 02z
with KPRB after 10z. There will be a similar stratus pattern
tonight with areas of drizzle and possible reduced VSBY 11z-17z
and clearing locally delayed until 20z-22z, if at all. KPMD and
KWJF will remain VFR throughout the forecast period.

KLAX... Moderate confidence in the current TAF. IFR/MVFR
conditions will return about 02z and linger until about 21z. There
will be periods of drizzle and possible reduced VSBY 11z-17z.
There will not be east winds greater than 8 kts during the
forecast period.

KBUR... Moderate confidence in the current TAF. IFR/MVFR
conditions will return about 04z and linger until about 20z.
There will be periods of drizzle and possible reduced VSBY 11z-
17z.

&&

.MARINE...15/417 AM.

Across the outer waters, there may be some Small Craft Advisory
Level (SCA) gusts thru this morning, and there is a 20% chance
that SCA conds will be widespread enough that a SCA will be needed
thru this evening. Otherwise, SCA conds are not expected thru
Mon. SCA conds are likely Mon night, and expected Tue thru Wed.

Across the inner waters N of Pt. Sal, SCA conds are not expected
thru Mon morning. There is a 20-30% chance of SCA level NW winds
Mon afternoon/evening, and SCA conds are expected Tue thru Wed.

In the inner waters S of Pt. Conception, there is a 30% chance of
SCA level W-NW winds in western portions of the SBA Channel this
afternoon/evening. Otherwise, SCA conds are not expected thru Tue
morning. Tue afternoon/evening, SCA conds are likely in western
portions of the SBA Channel, and there is a 30% chance elsewhere.
SCA conds are likely in all inner waters S of Pt. Conception Wed.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect from 10 AM this morning to 9 PM PDT
      this evening for zone 59. (See LAXNPWLOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (MON-FRI).

No significant hazards expected.

&&

PUBLIC...Kaplan
AVIATION...Kj
MARINE...DB
SYNOPSIS...Kaplan

weather.gov/losangeles

Nearby

Wind Advisories in California, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.